Hyperbilirubinemia is a common side effect of antiviral medications. The mechanisms underlying its development are multiple and unique to each therapy. During administration of antiviral medications, the hyperbilirubinemia observed in the absence of liver injury is most frequently manifested by isolated increases in the indirect-reacting fraction. Relevant mechanisms leading to indirect hyperbilirubinemia in this setting include hemolysis, decreased hepatic bilirubin clearance as a result of impairment of bilirubin conjugation, or circumstances in which both processes occur simultaneously. Underlying genetic susceptibilities may potentiate these side effects of antiviral therapy. Conjugated (direct-reacting) hyperbilirubinemia can be a consequence of generalized hepatocellular injury, selective cholestatic defects, biliary obstruction, or, rarely, genetic disorders of bilirubin transport. In the specific setting of antiviral therapy, preexisting liver disease or antiviral hepatotoxicity, such as is encountered with the use of the nucleoside and non-nucleoside human immunodeficiency virus reverse transcriptase inhibitors, are the most frequent causes of direct-reacting or mixed direct- and indirect-reacting hyperbilirubinemia. Modification in antiviral drug choice or dose may be required in cases of liver injury or of brisk hemolysis leading to significant anemia. The mild indirect hyperbilirubinemia associated with impairment in conjugation tends to be well tolerated and of little consequence. The decision to continue or discontinue antiviral therapy in the face of hyperbilirubinemia should be made after an assessment of the cause of the elevated bilirubin level and a thorough assessment of the risks and benefits of antiviral therapy.